Florida, 2012

Hail in Florida, June 8, 2012

June 8, 2012 · NWS TBW · 1 event in 1 county or zone

A weak frontal boundary stalled over central Florida setting up an environment that produced pulse thunderstorms south of the front. One of these storms dropped half dollar sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A weak frontal boundary stalled over central Florida setting up an environment that produced pulse thunderstorms south of the front. One of these storms dropped half dollar sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 8, 12:16 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 8, 12:16 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
116 PM EDT FRI JUN 8 2012

.SHORT TERM (TONIGHT - SUNDAY)...
A QUASI-STATIONARY FRONTAL BOUNDARY ACROSS THE NORTH CENTRAL
PENINSULA THIS AFTERNOON WILL GRADUALLY WASH OUT ACROSS THE AREA
LATER TONIGHT AND SATURDAY. ONGOING SHOWERS AND STORMS THIS
AFTERNOON WILL GRADUALLY DIMINISH IN COVERAGE LATE IN THE EVENING
BUT WITH A VERY MOIST SOUTHWEST TO WEST FLOW CONTINUING AND WEAK
ENERGY ALOFT...WILL KEEP RAIN CHANCES ELEVATED (POPS 40 PERCENT)
OVERNIGHT. IT WILL BE A WARM AND MUGGY NIGHT WITH TEMPERATURES
FALLING TO AROUND 70 OVER INLAND LOCATIONS...AND LOWER TO MID 70S
ALONG THE IMMEDIATE COAST. WITH GOOD CHANCES FOR SOME LOCALLY HEAVY
RAINFALL THE REMAINDER OF THE AFTERNOON WILL MAINTAIN THE FLOOD
WATCH HEADLINE IN THE ZONE PACKAGE FROM THE BAY AREA NORTH THROUGH
LATE TONIGHT.

DURING SATURDAY AND SUNDAY SURFACE HIGH PRESSURE WILL BUILD IN FROM
THE NORTHEAST AND RIDGE WEST ACROSS THE NORTHERN PENINSULA AND
SOUTHEASTERN STATES AS THE UPPER LOW OVER THE NORTHERN GULF REGION
LIFTS SLOWLY NORTH IN THE LOWER MISSISSIPPI VALLEY. MODELS SHOW DEEP
LAYERED MOISTURE (PW'S 2+ INCHES) REMAINING IN PLACE ON SATURDAY.
THIS MOISTURE COMBINED WITH WEAK ENERGY ALOFT AND SEA BREEZE
CONVERGENCE WILL CONTINUE TO SUPPORT HIGH RAIN CHANCES (POPS 50 TO
60 PERCENT RANGE) ACROSS THE REGION.

ON SUNDAY MODELS SHOW SLIGHTLY DRIER AIR MOVING INTO THE REGION
SO OVERALL SHOWER AND THUNDERSTORM DEVELOPMENT ALONG THE SEA BREEZE
CIRCULATIONS SHOULD BE LESS THAN SATURDAY WITH POPS IN THE LOW END
SCATTERED RANGE (30 PERCENT). HIGH TEMPERATURES WILL CLIMB INTO
THE UPPER 80S TO LOWER 90S EACH AFTERNOON WITH OVERNIGHT LOWS AROUND
70 OVER INLAND LOCATIONS...AND LOWER TO MID 70S ALONG THE IMMEDIATE
COAST.

.LONG TERM (SUNDAY NIGHT - FRIDAY)...
DEEP AND PERSISTENT UPPER LEVEL TROUGH OVER THE EASTERN SEA BOARD
WILL SHIFT FURTHER EASTWARD AND INTO THE ATLANTIC SUNDAY
NIGHT...WITH RELATIVELY ZONAL UPPER LEVEL FLOW THEN EXPECTED
THROUGH MUCH OF NEXT WEEK. THE EXIT OF THE DEEP UPPER LEVEL TROUGH
WILL ALLOW FOR THE DEEPEST TROPICAL MOISTURE TO SHIFT NORTH OF THE
AREA...BRINGING AN END TO THE RATHER GLOOMY WEATHER PATTERN WHICH
HAS BEEN IN PLACE ACROSS THE REGION AS OF LATE. AS FOR FORECAST
DETAILS...WE EXPECT A RETURN TO MORE TYPICAL SEA BREEZE DRIVEN
SCATTERED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS THROUGH THE
UPCOMING WORK WEEK. TEMPERATURES THROUGH THE PERIOD WILL RUN CLOSE
TO CLIMATOLOGY.

&&

.AVIATION...
BKN-OVC MID/HIGH CLOUDS WITH SCT SHRA/TSRA THROUGH THE EARLY
EVENING WITH SW AND WEST WINDS. BOUNDARY JUST NORTH OF TAMPA BAY
WILL KEEP THE BEST ODDS OF MVFR/LCL IFR AT TPA/PIE/LAL/SRQ.
ACTIVITY AT PGD/FMY/RSW IS NOW TO THE EAST AND SUSPECT IT WILL
STAY TO THE EAST BUT WILL KEEP VCSH IN THE TAFS. HIGH PRESSURE
BEGINS TO BUILD IN SAT WITH DECREASING CLOUDS AND WINDS EAST AND
SE.

&&

.MARINE...
THE QUASI-STATIONARY FRONTAL BOUNDARY IN PLACE ACROSS THE NORTH
CENTRAL WATERS THIS AFTERNOON WILL SAG A BIT FURTHER SOUTH THROUGH
EARLY TONIGHT THEN BEGIN TO WASH OUT THROUGH SATURDAY AS SURFACE
HIGH PRESSURE BUILDS IN FROM THE NORTHEAST WITH A LIGHT SOUTHEAST
WIND FLOW DEVELOPING ACROSS THE WATERS THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK...WITH AN ONSHORE SEA BREEZE COMPONENT
DEVELOPING NEAR SHORE EACH AFTERNOON. WIND AND SEAS SHOULD REMAIN
BELOW 15 KNOTS AND 5 FEET THROUGH THE PERIOD WITH NO HEADLINES
EXPECTED AT THIS TIME.

&&

.FIRE WEATHER...
AMPLE LOW LEVEL MOISTURE WILL KEEP HUMIDITY VALUES WELL ABOVE
CRITICAL LEVELS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH
NO FIRE WEATHER ISSUES EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  90  76  91 /  40  60  20  30
FMY  74  92  76  92 /  40  50  20  30
GIF  73  90  76  91 /  40  60  20  30
SRQ  74  89  75  91 /  40  60  20  30
BKV  71  90  70  92 /  40  60  20  30
SPG  76  89  78  91 /  40  60  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...BEACH HAZARDS STATEMENT UNTIL 9 PM EDT THIS EVENING FOR
     CHARLOTTE-HILLSBOROUGH-LEE-MANATEE-PINELLAS-SARASOTA.

     FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR CITRUS-
     HERNANDO-HILLSBOROUGH-LEVY-PASCO-PINELLAS-SUMTER.

GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM/AVIATION...09/RUDE
Hazardous weather outlook, Jun 8, 4:27 AM EST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
527 AM EDT FRI JUN 8 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-091000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
527 AM EDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DEEP TROPICAL MOISTURE IN COMBINATION WITH A STALLED OUT FRONTAL
BOUNDARY ACROSS CENTRAL FLORIDA WILL RESULT IN THE DEVELOPMENT OF
NUMEROUS THUNDERSTORMS ONCE AGAIN TODAY. GUSTY WINDS...FREQUENT
LIGHTNING AND HEAVY RAINFALL WILL BE THE MAIN HAZARDS FROM THE
STRONGEST STORMS THAT DEVELOP. PERSISTENT HEAVY RAINFALL COULD
ALSO RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.

...RIP CURRENT IMPACT...
THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE WEST-CENTRAL
AND SOUTHWEST FLORIDA BEACHES AGAIN TODAY. REFER TO THE LATEST
BEACH HAZARDS STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE EACH DAY. THE MAIN HAZARDS FROM THE STRONGEST
STORMS THAT DEVELOP WILL BE GUSTY WINDS...FREQUENT
LIGHTNING...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.

JELSEMA

In the hours before

Special weather statement, Jun 8, 2:01 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
301 PM EDT FRI JUN 8 2012

FLZ052-056-057-081930-
HARDEE-HIGHLANDS-POLK-
301 PM EDT FRI JUN 8 2012

...STRONG THUNDERSTORMS WILL AFFECT HARDEE...NORTHERN HIGHLANDS AND
SOUTHERN POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES AN AREA OF
THUNDERSTORMS LOCATED NEAR BOWLING GREEN TO NEAR SEBRING...
MOVING EAST AT 10 MPH...WILL AFFECT WAUCHULA AND FORT MEADE...UNTIL
330 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2760 8114 2752 8120 2749 8120 2744 8113
      2741 8114 2742 8203 2782 8203 2787 8130
      2785 8128 2785 8123 2782 8120 2773 8116
      2772 8114 2766 8112
TIME...MOT...LOC 1900Z 261DEG 10KT 2766 8179
Special weather statement, Jun 8, 2:31 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
331 PM EDT FRI JUN 8 2012

FLZ052-055>057-082015-
HARDEE-HIGHLANDS-POLK-MANATEE-
331 PM EDT FRI JUN 8 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MANATEE...NORTHERN
HARDEE...NORTHERN HIGHLANDS AND SOUTHERN POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED 9 MILES NORTHWEST OF AVON PARK EXECUTIVE AIRPORT...OR 11
MILES NORTHWEST OF AVON PARK...MOVING EAST AT 10 MPH...WILL AFFECT
AVON PARK EXECUTIVE AIRPORT...AVON PARK AND FROSTPROOF...UNTIL 415 PM
EDT.

OTHER STRONG THUNDERSTORMS WERE LOCATED FROM BOWLING GREEN TO DUETTE.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2758 8115 2753 8120 2749 8120 2748 8117
      2747 8117 2745 8222 2765 8221 2765 8206
      2772 8205 2790 8131 2786 8129 2785 8123
      2782 8120 2766 8112
TIME...MOT...LOC 1929Z 250DEG 9KT 2767 8164
Special weather statement, Jun 8, 4:43 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
543 PM EDT FRI JUN 8 2012

FLZ050-051-055-082230-
HILLSBOROUGH-PINELLAS-MANATEE-
543 PM EDT FRI JUN 8 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MANATEE...SOUTHERN
PINELLAS AND SOUTHWESTERN HILLSBOROUGH COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM 15 MILES WEST OF SEMINOLE
TO 10 MILES SOUTHWEST OF FORT DESOTO PARK TO 30 MILES WEST OF
SARASOTA. THIS LINE OF STORMS WAS MOVING EAST AT 20 MPH AND WILL
AFFECT EGMONT KEY...ANNA MARIA ISLAND...INDIAN SHORES AND FORT
DESOTO PARK...UNTIL 630 PM EDT.

THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 2 AND 26.

GUSTY WINDS UP TO 45 MPH ARE EXPECTED IN ADDITION TO FREQUENT CLOUD
TO GROUND LIGHTNING. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2793 8284 2795 8279 2779 8262 2770 8263
      2765 8258 2767 8254 2739 8251 2743 8264
      2739 8265 2744 8270 2760 8278 2761 8277
      2752 8269 2763 8258 2769 8270 2764 8266
      2761 8274 2761 8275 2772 8275 2786 8285
TIME...MOT...LOC 2141Z 257DEG 16KT 2788 8304 2754 8286
          2727 8306

14-MROCZKA
Special weather statement, Jun 8, 5:30 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
630 PM EDT FRI JUN 8 2012

FLZ055-082300-
MANATEE-
630 PM EDT FRI JUN 8 2012

...A STRONG THUNDERSTORM WILL AFFECT MANATEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR SAMOSET...OR NEAR BRADENTON...MOVING EAST AT 30 MPH.
THIS STORMS WILL AFFECT ELLENTON...PALMETTO...PALMA SOLA AND
BRADENTON...UNTIL 700 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 217 AND 229.

THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 2 AND 5.

GUSTY WINDS UP TO 45 MPH ARE POSSIBLE ALONG WITH FREQUENT LIGHTNING.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM MAY ALSO PRODUCE
SMALL HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2754 8275 2753 8271 2750 8270 2755 8264
      2757 8262 2759 8263 2763 8253 2764 8205
      2736 8206 2739 8224 2739 8257 2743 8264
      2739 8263 2739 8265
TIME...MOT...LOC 2229Z 272DEG 24KT 2748 8254

14-MROCZKA

The radar

The Tampa radar (KTBW), 31 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Manatee

When
June 8, 5:36 PM EST to 5:50 PM EST
Where
Manatee County, 0.69 mi S of West Samoset
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
27.460, -82.560

Multiple reports from trained spotters of nickle to half dollar sized hail in the Bradenton area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387870.